Hail, Cowley
- When
- May 9, 7:50 PM CST
- Where
- Cowley County, 15 mi E of Arkansas City
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.067, -96.783
8 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 6:03 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 703 PM CDT FRI MAY 9 2003 ...MESOSCALE UPDATE... PRIND TSTMS WL CONT TO DVLP THRU 03Z. MODIFIED RUC SNDGS IN SE KS YIELD ABT 2500 CAPE/80 CIN. ERY ON, MAIN THREAT SHUD BE MAINLY WIND AND MARGINAL HAIL. HOWEVER AS LLVL WNDS BACK/INCR THRU SUNSET, BELIEVE THREAT FOR LARGER HAIL/TORNADOES WL INCR. CURRENT MEAN STORM MOTION IS ABT 230/50KTS. RIGHT MOVERS SHUD TRACK CLOSER TO 270/35KT. BELIEVE DEEPER MSTR CURRENTLY OVR SE KS WL ADVECT NW AS LLVL WNDS INCR/BACK, SPREADING THREAT OF TSTMS/SVR WX NW WITH RETREATING DRYLN. HOWERTON ---------------------------------------------------------------- 334 PM CDT FRI MAY 9 2003 TONIGHT-EARLY SATURDAY: CHANCE OF ADDITIONAL CONVECTION OF IMMEDIATE CONCERN TONIGHT INTO EARLY SATURDAY. APPEARS MAIN FOCUS WILL AGAIN BE OVER SOUTHEAST KANSAS ALONG SURFACE BOUNDARY...WHICH HAS CREPT A BIT NWRD SINCE 12Z. WILL KEEP SEVERE WORDING IN SERN ZONES WITH INITIATION AFTER 23Z OR SO. SATURDAY: GOOD WRAPAROUND MOISTURE AS LOW DEPARTS TO THE NORTHEAST. SOME ADDITIONAL PRECIPITATION POSSIBLE MAINLY EARLY...BUT EXPECT MAINLY MORE SHOWERY TYPE WEST WITH SOME TRW FURTHER TO THE EAST. SATURDAY NIGHT-SUNDAY: SURFACE HIGH TO SLIDE SWD WITH CLEARING SKIES AND SLIGHTLY COOLER TEMPERATURES...ALTHOUGH EXPECT WINDS TO INCREASE DURING THE DAY. MONDAY-FRIDAY: UPPER FLOW BECOMES MORE ZONAL IN THE WAKE OF DEPARTING SYSTEM WITH SOME WEAK RIDGING AHEAD OF NEXT SYSTEM BY TUESDAY NIGHT. WILL RETAIN MENTION OF PRECIPITATION TUESDAY NIGHT THROUGH THURSDAY AS SURFACE LOW INTENSIFIES TO THE SOUTH AND SFC FRONT DRAGS ACROSS THURSDAY NIGHT. WILL KEEP FRIDAY DRY FOR NOW AS FCST AREA REMAINS BETWEEN SYSTEMS. FCSTID = 16 ICT 61 74 48 70 / 40 30 10 5 HUT 57 71 46 68 / 30 30 10 5 EWK 61 74 47 69 / 40 30 10 5 EQA 64 76 48 68 / 50 30 10 5 WLD 65 79 51 73 / 40 30 10 5 RSL 52 64 44 65 / 20 20 10 5 GBD 53 64 45 64 / 20 20 10 5 SLN 56 68 46 68 / 30 30 10 5 MPR 60 73 47 69 / 40 30 10 5 CFV 68 82 52 73 / 60 30 10 5 CNU 67 81 51 68 / 60 30 10 5 K88 67 81 50 67 / 60 30 10 5 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200- HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING NATIONAL WEATHER SERVICE WICHITA KS 459 AM CDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ANOTHER VERY WARM DAY IS ON TAP FOR SOUTH CENTRAL AND SOUTHEAST KANSAS. LOW LEVEL MOISTURE WILL ALSO BE ON THE RETURN FOR SOUTHEAST KANSAS AND MAKE THINGS FEEL QUITE UNCONFORTABLE BY DAYS END WITH HEAT INDICES REACHING THE LOWER TO MID 90S. THIS WILL SET UP THE ENVIRONMENT SIMILAR TO YESTERDAY WHICH WILL GIVE MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS A SHOT OF SEVERE STORMS. THESE STORMS WILL MOST LIKELY FIRE IN NORTHERN OKLAHOMA AROUND SUNSET AND THEN MOVE INTO SOUTH CENTRAL AND SOUTHEAST KANSAS BY MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS AND ISOLATED TORNADOES, ESPECIALLY NEAR THE WARM FRONT WHICH WILL BE SITUATED ALONG THE KANSAS AND OKLAHOMA BORDER DURING THE EVENING. THESE STRONG STORMS WILL MOST LIKELY BE FOUND ALONG AND EAST OF INTESTATE 35 AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER UPPER LEVEL SYSTEM WILL MOVE THROUGH THE PLAINS DURING MID WEEK. THIS SYSTEM WILL SET UP THE POTENTIAL FOR SCATTERED THUNDERSTORMS STARTING TUESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE TRACK OF THIS SYSTEM IS STILL UNCERTAIN SO STAY TUNED TO LATER STATEMENTS. FOR ALL STORM CHASERS/SPOTTERS OUT THERE...YOUR REAL-TIME SEVERE WEATHER REPORTS ARE EXTREMELY VITAL TO US. BE SURE TO RELAY YOUR SIGHTINGS OF HAIL/WINDS AND ESPECIALLY TORNADOES TO US AT THE NWS OR LOCAL LAW ENFORCEMENT AGENCIES (AND THEY WL RELAY YOUR REPORTS TO US). OUR PRIMARY AMATEUR RADIO FREQUENCY IN SOUTHEAST KS IS 145.13. SECONDARY IS 147.21. AND OVER SOUTH CENTRAL OUT PRIMARY FREQUENCY IS 146.820. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED TONIGHT MAINLY ALONG AND EAST OF INTERSTATE 35. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091159- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The Wichita radar (KICT), 88 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
8 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
Power lines and power poles downed.
Power lines downed.
Tornado mainly caused tree damage.
Trees uprooted, one of which possessed a 36 inch diameter trunk, and a second that fell onto a house. Power lines downed. Power poles leaning sharply. One out-building partially unroofed, with effected section of roof impaled into nearby building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349874, 5349875, 5349876, 5349961, 5349962, 5349963, 5349965, 5349964, 5349967, 5349966, 5349969, 5349968.